Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 76, NWS Huntsville, AL

April 26, 2017Colbert County, Lauderdale County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Apr 26, 2017, 11:37 PM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2017, 11:37 PM CDT (04:37 UTC)
Expired
Apr 27, 2017, 12:00 AM CDT
In force
23 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Colbert County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 127 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-402 J/kg
Mixed-layer LCL
1755 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

983 
WUUS54 KHUN 270437
SVRHUN
ALC033-077-270500-
/O.NEW.KHUN.SV.W.0076.170427T0437Z-170427T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
1137 PM CDT WED APR 26 2017

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Lauderdale County in northwestern Alabama...
  Central Colbert County in northwestern Alabama...

* Until midnight CDT

* At 1137 PM CDT, a severe thunderstorm was located over Tuscumbia,
  moving northeast at 70 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee,
  Littleville, Lexington, Leighton and St. Florian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3501 8785 3500 8721 3493 8721 3480 8739
      3480 8743 3477 8743 3457 8771 3473 8802
TIME...MOT...LOC 0437Z 213DEG 60KT 3474 8774 

HAIL...0.75IN
WIND...60MPH
 
$$

SL.77
2 follow-up statements
975 
WWUS54 KHUN 270450
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
1150 PM CDT WED APR 26 2017

ALC033-077-270500-
/O.CON.KHUN.SV.W.0076.000000T0000Z-170427T0500Z/
Lauderdale AL-Colbert AL-
1150 PM CDT WED APR 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR LAUDERDALE AND SOUTHEASTERN COLBERT COUNTIES...

At 1149 PM CDT, a severe thunderstorm was located near Killen, or
near Florence, moving northeast at 60 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Littleville,
Lexington, Leighton, St. Florian and Underwood-Petersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3500 8721 3493 8721 3480 8739 3480 8743
      3477 8743 3459 8768 3473 8791 3501 8780
TIME...MOT...LOC 0449Z 223DEG 51KT 3482 8757 

HAIL...0.75IN
WIND...60MPH
 
$$

SL.77
157 
WWUS54 KHUN 270458
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
1158 PM CDT WED APR 26 2017

ALC033-077-270508-
/O.EXP.KHUN.SV.W.0076.000000T0000Z-170427T0500Z/
Lauderdale AL-Colbert AL-
1158 PM CDT WED APR 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR LAUDERDALE AND SOUTHEASTERN
COLBERT COUNTIES WILL EXPIRE AT MIDNIGHT CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 3500 8721 3493 8721 3480 8739 3480 8743
      3477 8743 3459 8768 3473 8791 3501 8780
TIME...MOT...LOC 0458Z 213DEG 60KT 3491 8750 

$$

SL.77

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 11:28 PM CDT, 9 minutes earlier.

Area forecast discussion, Apr 26, 11:28 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1128 PM CDT Wed Apr 26 2017

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Rest of tonight)
Issued at 953 PM CDT Wed Apr 26 2017

Guidance remains in good agreement this evening in forecasting a
negatively-tilted shortwave trough to eject north-northeastward from
the Ozarks into the mid-MS valley region by 12Z. The cold front
attached to a deepening surface low associated with this feature will
continue to push eastward, with modest mid-level height falls
expected to sustain a squall line along the prefrontal trough/wind
shift axis. Extrapolation of this feature suggests that it will begin
to enter northwest AL between 04-05Z and should exit the region
between 12-14Z. Forecast soundings suggest that MLCAPE in the 500-750
J/kg range will exist across our region, which should be sufficient
to support thunderstorms based on magnitude of deep-layer ascent. As
the primary synoptic trough ejects northeastward, wind fields
throughout the lower-middle troposphere will strengthen, with the
main threats with the convection expected to be wind gusts in the
50-60 mph range and small hail. However, of more concern is nocturnal
strengthening of the low-level jet -- which all models suggest
should peak in the 45-50 knot range prior to arrival of the
convective line. This will provide low-level shear more than adequate
for the development of transient mesocyclones/brief tornadoes with
any supercellular storm structures embedded within the squall
line...and the HWO will be updated to reflect this. Other elements of
the near term forecast are on track at this point and require no
adjustments.

.SHORT TERM...(Thursday through Friday night)
Issued at 335 PM CDT Wed Apr 26 2017

The front will be well to the east of the area by Thursday morning
and with some slight CAA, temps will be on the cooler side for
Thursday with highs in the lower 70s. This quickly changes as winds
shift back to the south Thursday night into Friday. A warm front is
expected to be advected northward during the day Friday with low to
mid 60 dewpoints surging northward. Models have backed off a bit on
the QPF for Friday but they haven't shown any major sources of lift
during the day. But with warm temps and mid 60s dewpoints instability
is forecast to be very high with values of 2,000-3,000 J/kg. With
shear of only 20-30kts on Friday, storms will likely be of the summer
time variety and trigger off any differential heating or other
lingering boundaries. Hodographs would support a brief strong to
severe storm with damaging winds and hail the main threats.

By Friday night, we lose the daytime heating but with these high
dewpoints there is potential for fog development. Something we need
to keep an eye on.

.LONG TERM...(Saturday through Tuesday)
Issued at 335 PM CDT Wed Apr 26 2017

The surface high off the southeastern coast remains fairly stout on
Saturday. This should keep most precipitation further north along
the fore-mentioned frontal boundary.  However, with very unstable
conditions(SBCAPE 2000-3000 J/KG) being forecast by models, the area
could see isolated strong to marginally severe storms developing on
Saturday. This is mainly due to very weak and shallow low level
convergence that might be in place south of the frontal boundary.
DCAPE values are forecast by models around 900 J/KG. Main threats
with any marginally severe storms would be large hail and damaging
winds. However, with no shear these would be short-lived pulse type
thunderstorms. Very warm 925 mb temperatures and abundant sunshine
should allow highs to climb into the upper 80s to around 90 degrees.
Isolated strong thunderstorms cannot be ruled out Saturday night.

Saturday night, models develop a surface low over Arkansas and
eastern Oklahoma. The surface high off the southeastern coast does
slide slightly further east but it does become stronger. By Sunday
morning, the surface low deepens and moves north into Missouri and
Iowa. This will likely amplify the syntopic pattern in place ahead of
the approaching storm system. Thus, the slower timing of
precipitation onset shown by ECMWF is likely more on track (GFS is a
bit faster). Models differ concerning how strong a pre-frontal trough
axis is that develops ahead of the front. The GFS shows a stronger
pre-frontal trough axis, while the ECMWF is much weaker with this
energy. Therefore included a 20 to 40 percent chance of showers and
thunderstorms given the unstable conditions (SBCAPE 1000-2000 J/KG)
models have forecast to be in place. Given the instability, cannot
rule out a strong to severe thunderstorm earlier in the day on
Sunday. However, a strong low-level cap may keep this activity more
on the isolated side in the morning.

As better forcing pushes east into the area Sunday afternoon and
evening, low level helicity, bulk shear, and forcing should
increase. Although instability should decrease some, there still
should be between 500 and 1500 J/KG of SBCAPE available for storms
to tap into. A solid line of showers and storms should develop as a
result and move from eastern Mississippi into the area Sunday
afternoon into Sunday evening. Again all modes of severe weather look
possible. The details of the event remain highly uncertain.
Especially if the timing of this line is further delayed and moves
through overnight, when less instability might be available. Although
a few showers might linger after midnight, thunderstorms should be
gone by then.

Cooler temperatures along with much drier air will move into the the
Tennessee Valley behind the front on Monday. Highs around 70 degrees
are forecast by most models, which would be several degrees below
normal. A slow warmup is expected into the middle of next week, as
southwest flow returns and highs climb back into the upper 70s to
lower 80s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1128 PM CDT Wed Apr 26 2017

A line of shra/tsra preceding a cold front will move ewd across the
area during the overnight hrs. The line is xpcted to impact the KMSL
terminal during the 06-08Z time frame and the KHSV airport in the
07-09Z period. Reduced cigs/vis as a result of the heavier precip
coupled with brief wind gusts aoa 30KT can be xpcted as the line
moves past the two main terminals. Lower cigs/MVFR conds are then
xpcted in the wake of the convective line/frontal passage going into
Thu morning. IFR cigs just under 1K ft may actually develop near the
KMSL airport during the early morning period. Cigs/conds should then
begin to improve going into the afternoon hrs, as drier mid level air
gradually spreads into the area from the wsw. Sfc flow out of the w
near 12KT with higher gusts will also gradually diminish thru the
day in the wake of the frontal passage.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...70/DD
SHORT TERM...Stumpf
LONG TERM...KTW
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 26, 10:04 PM CDT, 1 hour 33 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Huntsville AL
1004 PM CDT Wed Apr 26 2017

ALZ001>010-016-TNZ076-096-097-271100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
1004 PM CDT Wed Apr 26 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

A line of strong to marginally severe thunderstorms continues to move
eastward across west Tennessee into east Mississippi this evening.
This line is expected to cross into northwest Alabama prior to
midnight and continue tracking east over the remainder of the
outlook area into the early morning hours Thursday. Damaging wind
gusts and small hail are possible with the stronger storms, although
a brief tornado cannot be ruled out with a few embedded severe
thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated to scattered thunderstorms are possible Friday afternoon
through Saturday night as a warm front moves north. An isolated
strong storm is possible, with gusty winds up to 50 mph and small
hail the main weather threats.

Thunderstorms will become more widespread Sunday through Sunday
night with the passage of a cold front. A few of these storms may
become strong to severe but uncertainty still exists on the timing
and the highest threats.

A few thunderstorms may linger into Monday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel may
be requested for the overnight hours.

In the hours before

Special weather statement, Apr 26, 10:36 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Huntsville AL
1036 PM CDT WED APR 26 2017

ALZ001-002-270400-
Lauderdale AL-Colbert AL-
1036 PM CDT WED APR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 1100 PM CDT...

At 1035 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Savannah to Pickwick Landing State Park to near
Midway. Movement was northeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Waterloo, Threet, Wright, Riverton and Eastport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

&&

LAT...LON 3500 8783 3494 8782 3478 8811 3489 8810
      3492 8816 3496 8817 3500 8820 3501 8820
TIME...MOT...LOC 0335Z 232DEG 27KT 3522 8824 3504 8821 3478 8825

70/DD
Special weather statement, Apr 26, 11:25 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1125 PM CDT WED APR 26 2017

ALZ001>003-270500-
Lauderdale AL-Franklin AL-Colbert AL-
1125 PM CDT WED APR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAUDERDALE...
SOUTHWESTERN COLBERT AND NORTHWESTERN FRANKLIN COUNTIES UNTIL
MIDNIGHT CDT...

At 1125 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belgreen, or 10 miles west of Russellville, moving northeast at 60
mph.

Wind gusts up to 50 mph...frequent lightning...and very heavy
rainfall will be possible with this storm.

Locations impacted include...
Russellville, Sheffield, Tuscumbia, Littleville, Belgreen, Posey
Loop, La Grange, Tharptown, Rockwood and Red Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3486 8783 3458 8751 3457 8752 3457 8753
      3453 8753 3436 8793 3455 8808
TIME...MOT...LOC 0425Z 221DEG 52KT 3456 8790

SL.77

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 11:25 PM CDTSpecial Weather StatementHUNColbert, Franklin35 min
Apr 27, 12:38 AM CDTSpecial Weather StatementHUNFranklin37 min
Apr 27, 1:06 AM CDTSpecial Weather StatementHUNLawrence24 min
Apr 27, 1:41 AM CDTSpecial Weather StatementHUNMorgan34 min
Apr 27, 3:20 AM CDTSpecial Weather StatementHUNCullman, Morgan25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.